Wisconsin, 2016High Wind and Strong Wind in Wisconsin, March 16, 2016
March 16, 2016 · NWS ARX · 5 events in 5 counties and zones
Winds of 45 to 60 mph battered portions of western Wisconsin on March 16th. A strong area of low pressure moved across the region with the strong winds occurring in the tight pressure gradient both on the front and back sides of the low.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds of 45 to 60 mph battered portions of western Wisconsin on March 16th. A strong area of low pressure moved across the region with the strong winds occurring in the tight pressure gradient both on the front and back sides of the low. The highest reported wind gust was 61 mph from a private weather station in Mt. Sterling (Crawford County). These strong winds blew trees down and onto power lines in the city of La Crosse (La Crosse County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 16, 2:43 AM CST, 32 minutes earlier.
Area forecast discussion, Mar 16, 2:43 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
343 AM CDT WED MAR 16 2016
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 343 AM CDT WED MAR 16 2016
VERY BUSY WEATHER OVER THE LAST 24 HOURS WITH THUNDERSTORMS AND
HEAVY RAINFALL. NEXT 24 HOURS WILL BE JUST AS HECTIC WITH STRONG
WINDS/RAIN/SNOW. IT MUST BE MARCH.
WATER VAPOR SHOWING VERY DYNAMIC MID-LEVEL TROUGH LIFTING NORTHEAST
THROUGH THE PLAINS TOWARD THE UPPER MISSISSIPPI RIVER VALLEY REGION.
AT THE SURFACE...DEEPENING LOW PRESSURE ~990MB WAS CENTERED VCNTY
MADISON WI. CURRENT RADAR SHOWING DEFORMATION RAIN ON THE BACKSIDE
OF THIS LOW ACROSS THE FORECAST AREA. RAINFALL HAS BEEN
PLENTIFUL WITH RADAR ESTIMATES OVER THE LAST 24 HOURS IN THE 1-2INCH
RANGE WITH SOME LOCALLY HIGHER AMOUNTS. THIS WAS PRODUCING RISES ON
AREA RIVERS AND AS SUCH...RIVER FLOOD WARNINGS HAVE BEEN POSTED FOR
SEVERAL AREA RIVERS. SEE HYDROLOGY SECTION BELOW FOR MORE
INFORMATION. OTHERWISE...TIGHTENING PRESSURE GRADIENT ON THE BACK
SIDE OF THE LOW WAS ALREADY PRODUCING GUSTY NORTHWEST WINDS 20-30
MPH...GUSTING 35 MPH AS OF 3 AM ACROSS PORTIONS OF NORTHEAST
IA/SOUTHEAST MN.
DEEP LOW PRESSURE WILL CONTINUE TO TRACK NORTHEAST INTO UPPER MI BY
THIS AFTERNOON. THIS WILL TAKE RAIN MAINLY EAST OF THE MISSISSIPPI
BY 3 PM. ANOTHER 1/4 TO 1/2 INCH OF RAINFALL IS POSSIBLE THROUGH THE
DAY MAINLY ALONG/EAST OF THE MISSISSIPPI RIVER AND NORTH OF I-90.
OTHERWISE...MAIN EVENT WILL BE STRONG/GUSTY/POTENTIALLY DAMAGING
WINDS IN THE TIGHT PRESSURE GRADIENT IN WAKE OF THE LOW. BE PREPARED
FOR WEST/NORTHWEST WINDS OF 30-35 MPH WITH GUSTS AS HIGH AS 55 MPH
FOR PORTIONS OF SOUTHEAST MN/NORTHEAST IA INTO SOUTHWEST CENTRAL WI.
AS SUCH...HIGH WIND WARNINGS/WIND ADVISORY WILL TAKE EFFECT AT
7AM...LASTING THROUGH THE DAY...ENDING AT 7PM WHEN WINDS SHOULD
SUBSIDE QUITE A BIT.
ANOTHER FACET OF THIS HIGHLY DYNAMIC LOW WILL BE COOLING ACROSS
NORTH CENTRAL WISCONSIN WHERE SOME ACCUMULATING SNOW IS EXPECTED TO
OCCUR ACROSS CLARK TAYLOR COUNTIES. THROUGH THE AFTERNOON ANYWHERE
FROM 1/2 INCH TO LOCALLY 2 INCHES OF SLUSHY SNOW IS POSSIBLE MAINLY
ON GRASSY SURFACES. ANOTHER 1-2 INCHES IS EXPECTED OVERNIGHT FOR A
TOTAL OF 2-5 INCHES OF HEAVY/WET SNOW. AS A RESULT...A WINTER WEATHER
ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING TIL 7 AM THURSDAY
MORNING FOR CLARK/TAYLOR COUNTIES. GUSTY WINDS ARE EXPECTED AS WELL
BUT NOT EXPECTING MUCH IN THE WAY OF BLOWING SNOW DUE TO THE
HEAVY/WET NATURE OF THE SNOW.
FOR THE REST OF THURSDAY INTO THURSDAY NIGHT...WILL BE WATCHING AN
ELONGATED E/W TROUGH OF LOW PRESSURE DROP SOUTHWARD THROUGH THE
REGION FOR CONTINUED RAIN/SNOW CHANCES. NOT LOOKING AT MUCH IN THE
WAY OF ADDITIONAL/NEW SNOWFALL...GENERALLY A TRACE TO A COUPLE
TENTHS OF AN INCH AND MAINLY ON GRASSY SURFACES.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 343 AM CDT WED MAR 16 2016
STILL LOOKING AT A SLIGHT CHANCE OF RAIN/SNOW ACROSS THE SOUTH FOR
FRIDAY/SATURDAY AS THE REMNANTS OF THAT MID-LEVEL TROUGH SLOWLY EXITS
THE AREA. OTHERWISE...WILL BE COOL /BUT NEAR NORMAL/ WITH HIGHS IN
THE UPPER 30 TO MIDDLE 40S AND LOWS FRIDAY NIGHT IN THE 20S.
MODELS SHOW A TROUGH SWINGING THROUGH CANADA/NORTHERN WI
SUNDAY/SUNDAY NIGHT...BUT LOOKS LIKE BETTER FORCING FOR
PRECIPITATION STAYS NORTH OF OUR AREA.
SNOW TRANSITIONING TO RAIN CHANCES RETURNS TUESDAY AS LOW PRESSURE
APPROACHES FROM THE PLAINS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1153 PM CDT TUE MAR 15 2016
PERIODS OF IFR CONDITIONS IN LOW STRATUS...BR...AND RAIN WILL
CONTINUE THROUGH THE LATE NIGHT. LOOK FOR STRONG NORTHWEST WINDS
TO DEVELOP LATE TONIGHT INTO EARLY WEDNESDAY MORNING. DRIER AIR
WILL WORK IN NEAR THE SURFACE WITH THE ONSET OF THE STRONG WINDS
WITH CONDITIONS IMPROVING TO MVFR OR POSSIBLY VFR AT TIMES.
SUSTAINED WINDS WILL INCREASE TO 20 TO 30 KTS WITH GUSTS OF 35 TO
44 KTS EXPECTED . PLAN ON THE STRONGEST WINDS FROM MID MORNING
THROUGH MID AFTERNOON. THE WINDS WILL SUBSIDE BY EARLY WEDNESDAY
EVENING.
&&
.HYDROLOGY...
ISSUED AT 343 AM CDT WED MAR 16 2016
HEAVY RAINFALL TOTALS OF 1 TO 2.5 INCHES //LOCALLY HIGHER// IN THE
PAST 24 HOURS WITH AN ADDITIONAL 1/4 TO 1/2 INCH EXPECTED THROUGH
TODAY HAVE/WILL LEAD TO SIGNIFICANT RISES ON RIVERS.
HEAVIEST RAINFALL WILL IMPACT THE BLACK AND TREMPEALEAU
RIVERS WHERE RIVER FLOOD WARNING HAVE BEEN HOISTED.
SEE THE VARIOUS RIVER FORECASTS AND WARNINGS FOR MORE DETAILS AT
WWW.WEATHER.GOV/LACROSSE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR WIZ041>044-053>055-061.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR WIZ032>034.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 7 AM CDT
THURSDAY FOR WIZ017-029.
MN...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR MNZ088-096.
WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR MNZ079-086-087-094-095.
IA...HIGH WIND WARNING FROM 7 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR IAZ008>011-018-019-029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...WETENKAMP
HYDROLOGY...DASHazardous weather outlook, Mar 15, 1:46 PM CST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
246 PM CDT TUE MAR 15 2016
IAZ011-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-161200-
ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-
246 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. HEAVY DOWNPOURS...SMALL
HAIL...AND LIGHTNING ARE POSSIBLE.
WIND ADVISORY LATER TONIGHT. WINDS WILL BE ON THE INCREASE
OVERNIGHT...20 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND ADVISORY WEDNESDAY. STRONG WEST TO NORTHWEST WINDS OF 20 TO
35 MPH WITH GUSTS 40 TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
WIND AND RAIN REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>010-018-019-029-030-WIZ061-161200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-CLAYTON-GRANT-
246 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS THIS EVENING. STRONG THUNDERSTORMS ARE
POSSIBLE WITH UP TO 1/2 INCH HAIL POSSIBLE.
A HIGH WIND WARNING WILL BEGIN LATER TONIGHT. WINDS WILL BE ON
THE INCREASE OVERNIGHT...25 TO 35 MPH WITH GUSTS 45 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WIND WARNING WEDNESDAY. STRONG WEST TO NORTHWEST WINDS OF 30
TO 40 MPH WITH GUSTS PEAKING NEAR 55 MPH.
.SPOTTER INFORMATION STATEMENT...
WIND AND RAIN REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-161200-
TAYLOR-CLARK-
246 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED THUNDER IS POSSIBLE OVERNIGHT. LIGHTNING IS THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR WEDNESDAY AND
WEDNESDAY NIGHT. SNOW WILL BEGIN WEDNESDAY MORNING AND CONTINUE
THROUGH THE OVERNIGHT. 3 TO 6 INCHES OF SNOW IS EXPECTED BY
THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
RAIN AND SNOW AMOUNTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
RIECK/BAUMGARDT
In the hours before
Special weather statement, Mar 15, 9:32 PM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 PM CDT TUE MAR 15 2016
WIZ043-044-160545-
JUNEAU-ADAMS-
INCLUDING THE CITY OF...MAUSTON
1032 PM CDT TUE MAR 15 2016
...PERIODS OF THUNDERSTORMS LEADING TO PONDING OF WATER...
RADAR ESTIMATES THAT THUNDERSTORMS HAVE PRODUCED 1 TO 1.5 INCHES
OF RAINFALL ACROSS THE AREA OVER THE PAST 3 HOURS. THIS WILL LEAD
TO SOME PONDING OF WATER IN POOR DRAINAGE AREAS. BE PREPARED FOR
FULL DITCHES AND POSSIBLE MINOR FLOODING IN LOWLAND LOCATIONS. ADDITIONAL
RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE THROUGH EARLY
WEDNESDAY MORNING.
WETENKAMP
Special weather statement, Mar 15, 10:23 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 PM CDT TUE MAR 15 2016
IAZ010-011-030-MNZ079-088-095-096-WIZ032-033-041-053>055-061-
160700-
WINNESHIEK-ALLAMAKEE-CLAYTON-WABASHA-WINONA-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...WINONA...LA CROSSE...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1123 PM CDT TUE MAR 15 2016
...PATCHY DENSE FOG THROUGH 2 AM...
PATCHY DENSE FOG WILL REDUCE THE VISIBILITY TO 1/2 MILE OR LESS AT
TIMES MAINLY ALONG RIDGE TOP LOCATIONS. SLOW DOWN AND ALLOW FOR A
LITTLE EXTRA TRAVEL TIME TONIGHT.
WETENKAMP
Strong Wind, Grant
- When
- March 16, 3:15 AM CST to 4:45 PM CST
- Where
- Grant forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $200
- Reported by
- AWOS
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
The automated weather observing equipment at the Boscobel and Platteville airports recorded wind gusts of 40 to 50 mph on March 16th. The highest recorded gust at Boscobel was 47 mph and 53 mph at Platteville.
High Wind, Crawford
- When
- March 16, 4:00 AM CST to 3:30 PM CST
- Where
- Crawford forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 43.240, -90.931 (the zone’s center; the record gives no point)
The automated weather observing equipment at the Prairie du Chien airport and a private weather station in Mt. Sterling recorded wind gusts of 45 to 60 mph on March 16th. The highest recorded wind gust at the Prairie du Chien airport was 51 mph while in Mt. Sterling a gust of 61 mph occurred.
Strong Wind, Trempealeau
- When
- March 16, 6:00 AM CST to 4:00 PM CST
- Where
- Trempealeau forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $200
- Reported by
- Mesonet
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
The mesonet reporting equipment near Arcadia reported wind gusts of 40 to 50 mph on March 16th. The highest recorded wind gust was 53 mph.
Strong Wind, La Crosse
- When
- March 16, 6:00 AM CST to 4:00 PM CST
- Where
- La Crosse forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
The automated weather observing equipment at the La Crosse airport and a mesonet reporting station near St. Joseph recorded wind gusts of 40 to 50 mph on March 16th. The highest recorded wind gust was 49 mph at the La Crosse airport and 45 mph near St. Joseph. These strong winds blew trees down and onto power lines in La Crosse.
Strong Wind, Juneau
- When
- March 16, 6:00 AM CST to 6:00 PM CST
- Where
- Juneau forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $200
- Reported by
- AWOS
- Coordinates
- 43.924, -90.114 (the zone’s center; the record gives no point)
A mesonet reporting station near Mauston and the automated weather observing equipment at Volk Field reported wind gusts of 40 to 50 mph on March 16. The highest recorded gust near Mauston was 47 mph and 51 mph at Volk Field.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, March 16, 20161 death · 1 event
- High Wind and Strong Wind in Wisconsin, March 16, 2016$151,000 · 53 kt wind · 20 events
- High Wind in Illinois, March 16, 2016$55,000 · 50 kt wind · 8 events
- Strong Wind in Minnesota, March 16, 2016$21,000 · 5 events
- Lightning Strike in New York, March 16, 20162 injured · 1 event
- Heavy Snow in Minnesota, March 16 to 17, 20168 events
- Hail in Arkansas, March 16 to 17, 20161.25 in hail · 7 events
- Damaging Winds in Michigan, March 16, 2016$8,000 · 52 kt wind · 6 events
- Heavy Snow in Wisconsin, March 16 to 17, 20166 events
- Winter Storm and Winter Weather in Michigan, March 16 to 17, 20165 events
- Dense Fog in Virginia, March 16, 20164 events
- Strong Wind in Iowa, March 16, 2016$800 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622669, 622666, 622671, 622672, 622722.